Jackson, K., & Wilson, J. (2012). Supporting african american students’ learning of mathematics: A problem of practice. Urban Education, 47(2), 354-398.
This article reports on a review of the mathematics education research literature 1989-May 2011 specific to K-12 African American students’ opportunities to learn mathematics. Although we identify important developments in the literature, we conclude that the existing research base generally remains at the level of broad principles or orientations to teaching and is therefore inadequate for specifying forms of instructional practice that support African American students’ participation in rigorous mathematical activity. We suggest a research agenda focused on specifying forms of practice that are empirically shown to support African American students’ learning of mathematics and development of productive mathematical identities.
Full article can be found here: